Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 1999 December;134(6) > Giornale Italiano di Dermatologia e Venereologia 1999 December;134(6):635-8

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints
Permissions

 

CASE REPORT   

Giornale Italiano di Dermatologia e Venereologia 1999 December;134(6):635-8

Copyright © 1999 EDIZIONI MINERVA MEDICA

language: Italian

Stewart-Treves syndrome. Case report

Bianchi L. 1, Iraci S. 1, Hagman J. 1, Campione E. 1, Soda R. 1, Orlandi A. 2, Nini G. 1

1 Università degli Studi di Roma, «Tor Vergata» - Roma, Cattedra di Dermatologia; 2 Università degli Studi di Roma, «Tor Vergata» - Roma, Cattedra di Istologia e Anatomia Patologica


PDF


Although Stewart-Treves syndrome originally was reported as an angiosarcoma arising in a lymphedematous limb after radiotherapy or mastectomy, it is now more recently considered to be an angiosarcoma developing in a chronically lymphedematous area from any nature. The rarity of the syndrome and the necessity for an early diagnosis because of the elevated aggressiveness and multifocalization of the tumour, characterized by elevated and rapid metastatizing, led the authors to describe a dramatic case recently observed. A 62-year-old woman underwent mastectomy and one cycle of radiation therapy in September 1988 for a breast carcinoma. In 1990 a severe lymphedema appeared in the left arm. In October 1996 a considerable hematoma with diffuse capillarectasia occurred in the same arm. About a month later, examination of the arm revealed multiple easy bleeding red bluish nodules, vesicle-bulla, associated with profuse exudation and severe pain. Moreover, bluish nodules were observed on the scar of the previous mastectomy. Biopsy specimens of the chest lesions and of the arm revealed irregular proliferation of the vessels and a severe degree of cellular atypia. The tumour cells were positive for factor VIII-related antigen and negative for cytokeratins. The CT total body revealed bilateral lung and hepatic nodules. The general condition of the patient rapidly worsened with marked anemia aggravated from the impressive hemorrhages of the ulcerated nodules, making every tentative of chemotherapy vane and leading to exitus at the end of February. Furthermore, recent etiopathogenetic theories of this syndrome are discussed.

top of page